Alert archive / Georgia / Special Weather Statements in 2014
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 28, 2014, 5:24 PM EDT for Columbia County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2014, 5:24 PM EDT (21:24 UTC)
- Expired
- May 28, 2014, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
County Columbia County, GA
The radar
The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
719 WWUS82 KCAE 282124 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 524 PM EDT WED MAY 28 2014 GAZ063>065-282200- COLUMBIA-MCDUFFIE-RICHMOND- 524 PM EDT WED MAY 28 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE AND COLUMBIA COUNTIES THROUGH 600 PM EDT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR HARLEM...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... FORT GORDON...GROVETOWN AND HARLEM... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... DIME SIZE HAIL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3353 8216 3332 8208 3331 8238 3345 8240 TIME...MOT...LOC 2125Z 259DEG 11KT 3338 8231 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 28, 2:45 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 2:45 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT WED MAY 28 2014 .SYNOPSIS... HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TONIGHT. A COLD FRONT WILL PUSH SOUTHWARD INTO THE NORTHERN PORTION OF SOUTH CAROLINA BY THURSDAY AND THEN CONTINUE SLOWLY AND THROUGH THE AREA BY FRIDAY NIGHT/EARLY SATURDAY...STALLING JUST SOUTH OF THE AREA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON CONVECTION DEVELOPING ACROSS THE CSRA AND SOUTHEAST GEORGIA ASSOCIATED WITH A WEAK SHORTWAVE TRAPPED BENEATH WEAK UPPER RIDGING...DOWNSTREAM FROM THE CLOSED UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY. MESOANALYSIS SHOWS SOME DRIER AIR ACROSS THE NORTHERN AND WESTERN MIDLANDS WITH PWAT VALUES AROUND 1.2 INCHES WHILE PWAT VALUES ARE CLOSER TO 1.5-1.6 INCHES IN THE SOUTHEAST PART OF THE FORECAST AREA. WARM AIR IN THE MID LEVELS ALONG WITH SOME GENERAL WEAK SUBSIDENCE UNDER THE RIDGE IS HELPING TO SUPPRESS CONVECTION. EXPECT SCATTERED CONVECTION THROUGH EVENING GENERALLY FOCUSED SOUTH OF I-26 WITH THE POSSIBILITY OF AN ISOLATED SEVERE STORM WITH HAIL AND DAMAGING WINDS AS THE PRIMARY THREAT GIVEN WEAK WINDS ALOFT AND FAIRLY UNIDIRECTIONAL WIND FIELDS. TONIGHT...ONGOING CONVECTION COULD LINGER INTO THE EARLY EVENING HOURS BUT THINK PRECIPITATION WILL WANE BY MIDNIGHT UNDER INFLUENCE OF WEAK RIDGING. OTHERWISE...EXPECT PLENTY OF MID/HIGH LEVEL CLOUDS WHICH WILL HELP INHIBIT FOG DEVELOPMENT. A COLD FRONT WILL BE APPROACHING FROM THE NORTH...BUT NOT EXPECTED TO REACH THE REGION UNTIL THURSDAY. TEMPERATURES SHOULD BE NEAR/SLIGHTLY ABOVE GUIDANCE WITH LOWS IN THE MIDDLE TO UPPER 60S. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... UPPER LEVEL LOW ACROSS THE WESTERN GULF STATES WILL REMAIN QUASI-STATIONARY THROUGH FRIDAY NIGHT WITH THE UPPER LEVEL TROUGH JUST OFFSHORE OF THE EAST COAST DIGS SOUTHWARD. FRONTAL BOUNDARY WILL CONTINUE APPROACHING THE REGION FROM THE NORTH WITH SOUTHERLY LOW LEVEL FLOW BLANKETING THE AREA WITH MOISTURE. THIS WILL KEEP PWAT VALUES IN EXCESS OF 1.5 INCHES THURSDAY AND 1.6 INCHES FRIDAY. ALTHOUGH INSTABILITY IS HIGHER ON THURSDAY...WITH THE FRONT SLIDING CLOSER TO THE AREA ON FRIDAY HAVE KEPT HIGHEST POPS FRIDAY AFTERNOON AND EVENING DUE TO INCREASED LIFT WITH THE FRONT. CHANCES OF SEVERE THUNDERSTORMS REMAINS LOW THROUGH THE SHORT TERM WITH THE MAIN FOCUS BEING DAMAGING WINDS FROM PRECIPITATION LOADING. WITH MID AND UPPER LEVEL FLOW BEING 25 KNOTS OR LESS OVER THE AREA THE POTENTIAL FOR SLOW MOVING CELLS PRODUCING HEAVY RAIN AND POSSIBLE LOCALIZED FLOODING ALSO EXISTS. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM AS THE UPPER LOW OVER THE WESTERN GULF STATES SLOWLY DISSIPATED ALLOWING UPPER LEVEL RIDGING TO DOMINATE. SATURDAY REMAINS THE QUESTION OF THE LONG TERM AS THE FRONTAL BOUNDARY PUSHES THROUGH THE FORECAST AREA THROUGH THE DAY. MODELS DIFFER ON THE TIMING OF THE FRONT MOVING THROUGH THE AREA...AND IF THE SLOWER MODELS ARE RIGHT THE CENTRAL MIDLANDS THROUGH THE CSRA COULD SEE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH THE UNCERTAINTY FOR SATURDAY HAVE REMAINED CONSERVATIVE WITH LITTLE CHANGE IN THE FORECAST WITH SLIGHT CHANCE POPS OVER THE SOUTHERN MIDLANDS AND CSRA. HIGH PRESSURE AND SLIGHTLY DRIER AIR WILL DOMINATE FOR SUNDAY THROUGH MONDAY WITH MOISTURE BEGINNING TO RETURN TO THE AREA ON TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY BELOW NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. CONVECTION DEVELOPING IN THE CSRA THIS AFTERNOON AND COULD IMPACT THE AGS/DNL/OGB TERMINALS LATE AFTERNOON. THINK STORMS WILL GENERALLY REMAIN SOUTH OF CAE/CUB AT LEAST FOR A FEW HOURS SO WILL NOT MENTION RESTRICTIONS OR THUNDER THERE. CONVECTION EXPECTED TO WANE DURING THE EVENING HOURS WITH POSSIBLE MVFR FOG DEVELOPING AGS/OGB 08Z-12Z...ALTHOUGH THE AMOUNT AND THICKNESS OF MID AND HIGH CLOUDS COULD HAVE AN IMPACT. WEST TO SOUTHWESTERLY WINDS AROUND 10 MPH THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE OVERNIGHT...THEN PICK UP AFTER 14Z THURSDAY. EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS THURSDAY THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 28, 4:58 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 458 AM EDT WED MAY 28 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 458 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. AN ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 4:44 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT WED MAY 28 2014
SCZ027-282115-
LEXINGTON-
444 PM EDT WED MAY 28 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 515 PM EDT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGDALE AND THE COLUMBIA METROPOLITAN
AIRPORT...NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...LEXINGTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE AND WEST COLUMBIA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3384 8120 3398 8129 3404 8111 3402 8110
3401 8107 3399 8105 3393 8102 3391 8103
3391 8102
TIME...MOT...LOC 2044Z 264DEG 0KT 3396 8113Local storm report, May 28, 4:51 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
451 PM EDT WED MAY 28 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SSW SPRINGDALE 33.95N 81.12W
05/28/2014 E0.50 INCH LEXINGTON SC NWS EMPLOYEE
HAIL FELL AT THE NWS OFFICE AT COLUMBIA
METROPOLITAN AIRPORT. HAIL SIZE WAS
GENERALLY BETWEEN PEA AND DIME SIZE.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, May 28, 5:15 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT WED MAY 28 2014
SCZ027-282145-
LEXINGTON-
515 PM EDT WED MAY 28 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 545 PM EDT...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM OAK GROVE TO
LEXINGTON...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LEXINGTON AND OAK GROVE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3408 8116 3405 8112 3402 8110 3401 8108
3393 8113 3395 8135 3410 8128
TIME...MOT...LOC 2115Z 243DEG 10KT 3397 8117 3397 8127Special weather statement, May 28, 5:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 524 PM EDT WED MAY 28 2014 GAZ063>065-282200- COLUMBIA-MCDUFFIE-RICHMOND- 524 PM EDT WED MAY 28 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE AND COLUMBIA COUNTIES THROUGH 600 PM EDT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR HARLEM...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... FORT GORDON...GROVETOWN AND HARLEM... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... DIME SIZE HAIL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3353 8216 3332 8208 3331 8238 3345 8240 TIME...MOT...LOC 2125Z 259DEG 11KT 3338 8231
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:44 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| May 28, 5:15 PM EDT | Special Weather Statement | CAE | Lexington | 30 min |
Nearby
Special Weather Statements in Georgia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.